I have mild ataxic cerebral palsy and I am worried about how it will affect me when I am older. I was told by my physiotherapist that I'm probably going to get arthritis in a few years because of the way I walk, is this really possible? I know that this is very common in spastic cerebral palsy, but I know very little about the aging affects for people with ataxic cerebral palsy.
Ataxic cerebral palsy is caused by damage to the cerebellum, which is controls balance and coordinates the actions for different groups of muscles. It usually affects all four limbs and also the trunk. The muscle tone is poor, i.e. there is hypotonia. The characteristic symptom of ataxic cerebral palsy is intention tremor, which worsens while trying to attempt any voluntary movements, such as writing or buttoning a shirt.
Patients with ataxic cerebral palsy will usually have a broad-based gait, i.e. they walk with their feet unusually far apart. They usually look very unsteady due to low muscle tone as the body has to constantly try to counter-balance itself. Also they have poor spatial judgement for the distance between their legs and the ground. This leads to thumping.
The postural defects and resulting joint instability may lead to increased wear and tear of the weight bearing joints in the body. Hence, there might be increased risk of development of osteoarthritis. However you should take the opinion of an orthopedic doctor and a neurologist.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.